Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 178, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 7, 2012, 12:52 PM CDT for Monroe County, Mississippi. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2012, 12:52 PM CDT (17:52 UTC)
- Expired
- May 7, 2012, 1:11 PM CDT
- In force
- 19 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
County Monroe County, MS
The radar
The Columbus AFB radar (KGWX), 21 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 215 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
974
WUUS54 KMEG 071752
SVRMEG
MSC095-071830-
/O.NEW.KMEG.SV.W.0178.120507T1752Z-120507T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1252 PM CDT MON MAY 7 2012
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...
* UNTIL 130 PM CDT
* AT 1253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NEW
HAMILTON...OR 7 MILES SOUTH OF ABERDEEN...AND MOVING EAST AT 15
MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BINFORD...
STRONG AND NEW HAMILTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3374 8826 3374 8832 3372 8832 3368 8837
3365 8850 3366 8851 3368 8851 3368 8863
3380 8860 3382 8825
TIME...MOT...LOC 1753Z 272DEG 13KT 3373 8850
$$1 follow-up statement
259
WWUS54 KMEG 071811
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
111 PM CDT MON MAY 7 2012
MSC095-071822-
/O.CAN.KMEG.SV.W.0178.000000T0000Z-120507T1830Z/
MONROE MS-
111 PM CDT MON MAY 7 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE COUNTY IS
CANCELLED...
AT 112 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING IS CANCELLED.
LAT...LON 3374 8826 3374 8832 3372 8832 3368 8837
3365 8850 3366 8851 3368 8851 3368 8863
3380 8860 3382 8825
TIME...MOT...LOC 1812Z 272DEG 13KT 3373 8842
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 11:18 AM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 7, 11:18 AM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1118 AM CDT MON MAY 7 2012 .UPDATE... UPDATE TO READJUST POPS FOR THIS AFTERNOON. && .DISCUSSION... A COMPLEX SITUATION FOR TODAY AS A MESOSCALE CONVECTIVE SYSTEM CONTINUES TO PUSH ACROSS EASTERN PORTIONS OF THE MID SOUTH. PLAN TO MAINTAIN CATEGORICAL POPS OVER SOUTHEAST PORTIONS OF THE FORECAST AREA AS LINE OF STORMS CONTINUES TO PUSH ACROSS NORTHEAST MISSISSIPPI. A FEW STRONG STORMS CANNOT BE RULED OUT AHEAD OF MAIN CONVECTIVE LINE AS HEATING AND DESTABILIZATION CONTINUES. THE MAIN THREATS WILL BE GUSTY WINDS UP TO 40 MPH AND SMALL HAIL. HEAVY RAINFALL MAY ALSO OCCUR. A STRATOFORM RAIN SHEILD WITH EMBEDDED THUNDERSTORMS TRAILS THIS LEADING CONVECTIVE LINE AND WILL LINGER FOR A FEW HOURS BEHIND THE MAIN LINE OF STORMS. TEMPERATURES SHOULD TOP OFF IN THE LOWER 80S WITHIN THE NEXT HOUR OR TWO BEFORE DROPPING OFF AS STORMS MOVE THROUGH. FURTHER WEST...RAIN WILL TAPER OFF QUICKLY WITH SKIES SLOWLY CLEARING FROM WEST TO EAST LATER THIS AFTERNOON. THIS MORNINGS MCS LIKELY HAS STABILIZED THE ATMOSPHERE SUFFICIENTLY TO KEEP REDEVELOPMENT LIMITED TO MAYBE LATE THIS AFTERNOON OR MORE LIKELY THIS EVENING WITH THE ACTUAL COLD FRONTAL PASSAGE. PLAN TO CARRY A 30 POP ACROSS AREAS BEHIND MORNING MCS TO ACCOUNT FOR ANY POSSIBLE REDEVELOPMENT LATE THIS AFTERNOON TOWARDS 00Z. TEMPERATURES IN THESE LOCATIONS WILL LIKELY REBOUND BACK INTO THE MIDDLE 80S BY LATE AFTERNOON AS SUNSHINE RETURNS. THE FORECAST UPDATES HAVE BEEN SENT. CONVECTIVE TRENDS WILL CONTINUE TO BE MONITORED CLOSELY THROUGH THE DAY. JLH && .PREV DISCUSSION... /ISSUED 352 AM CDT MON MAY 7 2012/ DISCUSSION... PRIMARY FORECAST CONCERN REMAINS CONVECTIVE TRENDS THROUGH TONIGHT. A WEAK UPPER LEVEL SHEAR AXIS AND UNSEASONABLY HIGH NOCTURNAL INSTABILITY HELPED THUNDERSTORMS INITIATE ALONG AND OLD OUTFLOW BOUNDARY LATE SUNDAY EVENING. THIS BOUNDARY EXTENDED FROM THE MO BOOTHEEL INTO NORTHEAST MS. A FORWARD PROPAGATING CONVECTIVE CLUSTER PUSHED SOUTHWARD THROUGH THE MEMPHIS METRO SUNDAY EVENING. IN THE HOURS FOLLOWING... ADDITIONAL THUNDERSTORMS FORMED IN THE WAKE THIS CLUSTER... ALONG THE PREEXISTING BOUNDARY EXTENDING NORTH TO BLYTHEVILLE AND THE MO BOOTHEEL. UPSTREAM...AN OUTFLOW BOUNDARY FROM AN MCS OVER SOUTHERN MO WAS MOVING SOUTHWEST ACROSS AR AND SHOULD HELP INITIATE ADDITIONAL STORMS OVER NORTHEAST AR THROUGH SUNRISE. EARLY MORNING CONVECTION MAY SERVE TO PARTIALLY STABILIZE THE ATMOSPHERE OVER THE MIDSOUTH DURING THE MORNING DAYLIGHT HOURS. HOW LONG THE LOWER ATMOSPHERE WILL TAKE TO RECOVER...AND TO WHAT EXTENT IT WILL RECOVER...REMAINS THE PRIMARY FORECAST CHALLENGE. FOR THE MORNING PACKAGE... WILL CARRY HIGHEST POPS WEST OF THE MS RIVER...NEAR INTERSECTING BOUNDARIES AND LEAST WORKED OVER AIRMASS. EXPECT A LOW LEVEL INSTABILITY MAXIMUM OVER SOUTHERN AR LATER THIS MORNING...POSSIBLY EXTENDING NORTHEAST INTO THE DELTA... SOUTHWEST OF MEMPHIS. FOR THE REMAINDER OF THE MIDSOUTH... SYNOPTIC COLD WILL SETTLE INTO THE AREA THIS AFTERNOON AND EVENING. SEVERE THUNDERSTORM RISKS REMAIN UNCERTAIN AND WILL BE HIGHLY DEPENDENT ON SKY COVER/SURFACE HEATING AND OUTFLOW BOUNDARY POSITIONS BY MIDAFTERNOON. THE SLOW MOVING FRONT WILL CONTINUE TO MOVE SLOWLY SOUTH TONIGHT... LIKELY REACHING CENTRAL MS BY TUESDAY AFTERNOON. SUFFICIENT ELEVATED MOISTURE WILL SUPPORT A FEW POST FRONTAL SOWERS AND THUNDERSTORMS OVER NORTH MS THROUGH TUESDAY AFTERNOON/EVENING. STRONGER SYNOPTIC SCALE HEIGHT FALLS WILL DROP THE FRONT TO COAST BY WEDNESDAY MORNING...WITH COOL AND LESS HUMID CANADIAN HIGH PRESSURE SETTLING INTO THE MIDSOUTH AND PREVAILING INTO THE EARLY WEEKEND. PWB && .AVIATION... 12Z TAFS LINE OF TSRA EXTENDED FROM JBR... SOUTHWARD THROUGH THE AR DELTA AT 1130Z. TIME OF ARRIVAL CALCULATIONS FROM KNQA RADAR HAVE HELD FIRM TO A 1337Z ARRIVAL AT MEM...ASSUMING NO CHANGE IN CONVECTIVE TRENDS. THUS SAID... IT DOES APPEAR THE STRONGEST TSRA IS SHIFT THE FOCUS OF THE LINE SOUTH... WITH THE STRONGEST CELLS LIKELY TO MISS THE MEM VICINITY. AS MENTIONED IN THE PUBLIC FORECAST DISCUSSION ABOVE... CONVECTIVE TRENDS WILL BE THE PRIMARY FORECAST CHALLENGE. MODELS HAVE BEEN OF LITTLE HELP IN THIS REGARD... FAILING TO INITIALIZE THE OVERNIGHT STORM COMPLEXES. THAT SAID...IT DOES APPEAR A LULL IN THE THUNDER CHANCES IS IN STORE FOR BY LATE MORNING... PERSISTING INTO EARLY AFTERNOON...DUE TO STABILIZATION FROM THE NOCTURNAL STORM CLUSTERS. WITH THE ARRIVAL OF THE WEAK COLD FRONT AND /POSSIBLE/ DESTABILIZATION FROM AFTERNOON HEATING... HAVE REINTRODUCED TS INTO THE TAFS BY 20Z OR SO... CONTINUING INTO THE EVENING. PWB && .PRELIMINARY POINT TEMPS/POPS... MEM 84 69 81 60 / 80 70 30 10 MKL 83 64 79 55 / 80 70 30 10 JBR 85 64 79 55 / 30 50 0 0 TUP 82 66 83 61 / 100 70 60 40 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 7, 11:20 AM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1120 AM CDT MON MAY 7 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-081830- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 1120 AM CDT MON MAY 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY AFTERNOON ACROSS PORTIONS OF NORTHEAST MISSISSIPPI. THE STRONGEST STORMS WILL BE CAPABLE OF WIND GUSTS UP TO 40 MPH AND SMALL HAIL. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER NORTH MISSISSIPPI ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THE REMAINDER OF TODAY. JLH
In the hours before
Special weather statement, May 7, 10:33 AM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1033 AM CDT MON MAY 7 2012
MSZ012-013-021-022-071600-
YALOBUSHA MS-PANOLA MS-LAFAYETTE MS-CALHOUN MS-
1033 AM CDT MON MAY 7 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1100 AM CDT FOR...
NORTHWESTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
SOUTHEASTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
NORTHERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL OR LARGER AND
WINDS AT LEAST 40 MPH WAS LOCATED FROM 5 MILES NORTH OF BURGESS TO 9
MILES WEST OF WATER VALLEY AT 1033 AM CDT...MOVING EAST AT 35 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CALHOUN...LAFAYETTE...PANOLA AND YALOBUSHA COUNTIES...
INCLUDING LOCATIONS NEAR HOLLY SPRINGS NATIONAL FOREST...OXFORD AND
WATER VALLEY...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT ALSO INCLUDES SARDIS LAKE.
&&
LAT...LON 3410 8986 3451 8970 3447 8924 3441 8924
3404 8932
TIME...MOT...LOC 1533Z 275DEG 31KT 3442 8962 3415 8973Special weather statement, May 7, 11:39 AM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1139 AM CDT MON MAY 7 2012
MSZ015-016-022-023-071715-
PONTOTOC MS-LEE MS-CHICKASAW MS-CALHOUN MS-
1139 AM CDT MON MAY 7 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1215 PM CDT FOR...
EASTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHWESTERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL OR LARGER AND
WINDS AT LEAST 40 MPH WAS LOCATED FROM 5 MILES EAST OF RANDOLPH TO 16
MILES SOUTH OF CALHOUN CITY AT 1139 AM CDT...MOVING EAST AT 10 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CALHOUN...CHICKASAW...LEE AND PONTOTOC COUNTIES...INCLUDING
LOCATIONS NEAR HOUSTON AND PONTOTOC...SHOULD MONITOR THIS STORM
CLOSELY.
&&
LAT...LON 3427 8914 3424 8875 3381 8883 3381 8892
3376 8892 3375 8893 3375 8903 3373 8904
3373 8918 3372 8920 3372 8942
TIME...MOT...LOC 1639Z 275DEG 11KT 3420 8908 3364 8936Special weather statement, May 7, 11:54 AM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1154 AM CDT MON MAY 7 2012 MSZ016-071715- LEE MS- 1154 AM CDT MON MAY 7 2012 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 1215 PM CDT FOR... SOUTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER SHANNON AT 1154 AM CDT...MOVING EAST AT 15 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN LEE COUNTY...INCLUDING LOCATIONS NEAR TOMBIGBEE STATE PARK AND VERONA...SHOULD MONITOR THIS STORM CLOSELY. && LAT...LON 3407 8879 3422 8880 3428 8854 3411 8854 TIME...MOT...LOC 1654Z 263DEG 14KT 3414 8870
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 11:28 PM CDT | Special Weather Statement | MEG | Marshall | 62 min |
| May 7, 1:04 AM CDT | Flash Flood Warning | MEG | Alcorn, Lee, Prentiss, Tippah, Tishomingo, Union | 3 hr |
| May 7, 10:33 AM CDT | Special Weather Statement | MEG | Lafayette | 27 min |
| May 7, 11:39 AM CDT | Special Weather Statement | MEG | Chickasaw, Pontotoc | 36 min |
| May 7, 11:54 AM CDT | Special Weather Statement | MEG | Lee | 21 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.